The FDA issued a safety alert for an anti seizure medication called, Potiga, last April. The agency stated that the drug can cause skin discoloration as well as eye abnormalities for some.
It warned that the drug developed by Valeant Pharmaceuticals and co-marketed with GlaxoSmithKline, may cause bluish skin mainly around the lips, fingers, and toes. It may also cause pigment changes in the retina that can possibly lead to vision loss.
The medication is FDA-approved as an added-on type of treatment for adults who experience partial-onset seizures which is the most common type of seizure for epileptics.
Skin discoloration was seen more frequently following four years of treatment with the drug, but it appeared earlier in some patients.
Changes to Anti Seizure Medication Label
At the time, a Glaxo spokesperson said the company would be revising the prescribing information for the drug and in November, the FDA reported that it had approved the changes to the drug label which underscored the risks of retinal abnormalities as well as potential vision loss and skin discoloration, all of which it says may become permanent.
At this time the FDA doesn’t know whether or not the changes are reversible and is working with the manufacturer to gather all available data and evaluate it. The agency stated in its news release that it would update the public when more information was available.
Only patients for whom the benefits outweigh the risks should take Potiga
The FDA has advised that only patients who have not responded well to several alternative treatments in order to decrease seizure frequency or epileptic episodes should take this drug.
The FDA’s safety alert warns patients who are taking Potiga saying they should have a baseline eye exam and follow up with periodic eye exams as long as they are taking the medication.
Patients should also contact their healthcare provider as soon as possible if any changes in vision occur, or if skin becomes discolored.
At the same time, patients shouldn’t stop taking the drug without the advice of a healthcare professional as it can cause serious and potentially life-threatening health problems.